Minutes after receiving the Moderna COVID-19 vaccine on Thursday a Boston physician said he developed a severe allergic reaction. He got vaccinated in the first week of the nationwide rollout for the company’s shots.
The case was the first of its kind reported to be linked to the Moderna COVID-19 vaccine. Federal agencies are investigating at least six cases involving people who suffered anaphylaxis after receiving the Pfizer-BioNTech vaccine, which contains similar ingredients, during the first few weeks of its distribution in the United States.
An official with the Food and Drug Administration and the Centres for Disease Control and Prevention had discussed the reactions involving some of the Pfizer cases, but have not determined whether an ingredient in the vaccine caused the allergic responses. A few health care workers in Britain had also experienced anaphylaxis after receiving the Pfizer vaccine earlier this month.
The incident on Thursday involved Dr. Hossein Sadrzadeh, a geriatric oncologist at Boston Medical Centre, who has a severe shellfish allergy and had an appointment to get the Moderna shot in the afternoon. In an interview, Dr. Sadrzadeh said he experienced a severe reaction almost immediately after he was inoculated, feeling dizzy and with his heart racing.
In a statement, David Kibbe, a spokesman for Boston Medical Centre, confirmed that Dr. Sadrzadeh had received Moderna’s vaccine on Thursday. The statement said that Dr. Sadrzadeh “felt he was developing and was allowed to self-administer his personal EpiPen. He was taken to the Emergency Department, evaluated, treated, observed, and discharged. He is doing well today.”
Ray Jordan, a spokesman for Moderna, said on Thursday evening that the company could not comment publicly on an individual case. On Friday, Mr. Jordon added that the company’s medical safety team would look into the matter, and he referred further questions to officials at Operation Warp Speed, the federal program overseeing vaccine distribution.
The FDA would not comment on the new report on Friday. Tom Skinner, a spokesman for the CDC said that information on reactions to the new vaccines would be posted to the agency’s website starting next week. Belsie Gonzalez, a spokeswoman for the CDC, referred further questions to local public health authorities. “With more than 1.1 million injections already delivered to arms across the country, severe allergic reactions remain a rarity, and should not prompt concern in most people,” said Dr. Merin Kuruvilla, an allergist, and immunologist at Emory University.
She said, “This should not deter people; who are not obviously at increased risk.” After the initial cases accompanying the Pfizer shots, the CDC issued advice; that the Pfizer and Moderna vaccines might not be appropriate for people; with a history of anaphylaxis to ingredients in either injection. Anaphylaxis, which typically happens within minutes after exposure to a triggering substance, can impair breathing; and cause precipitous drops in blood pressure, potentially becoming life-threatening.
The agency recommended that people with other allergies; should still get their shots and wait the standard 15 minutes post-injection; before leaving the vaccination site. Anyone who previously had an anaphylactic reaction to a substance, including another vaccine or an injectable drug, should be monitored for an extra 15 minutes. In the case on Thursday, Dr. Sadrzadeh said he brought his EpiPen to his vaccine appointment; for his serious allergies. He said that within minutes; of the vaccine injection at 3:30 p.m., his heart rate had spiked 150 beats per minute, about twice its normal cadence; his tongue prickled and went numb.
According to data fillings from its late-stage clinical trials, Modena did not report any links between its vaccine and anaphylaxis. But when the products emerge from closely monitored studies broad distribution, rare side effects can occur. The recent allergic reactions linked to Pfizer’s very similar vaccine prompted heated discussion during an advisory panel discussions during advisory panel discussion held this month by the FDA and the CDC with experts noting that anaphylaxis seems to be occurring at an unusual frequency so soon into distribution.